Hand-foot syndrome is a side effect of some chemotherapy drugs that results when a small amount of drug leaks out of the blood vessels, damaging tissues. This tends to happen in the hands and the feet because of the increased friction and heat that your extremities are exposed to through daily activities. Symptoms can be prevented by avoiding friction and heat. Treatment consists of reducing or stopping treatment with the drug that caused the syndrome. You may be able to prevent symptoms by avoiding friction or heat.
What is hand-foot syndrome?
Hand-foot syndrome is a side effect of some chemotherapy drugs that results when a small amount of drug leaks out of the smallest blood vessels in the palms of the hands and soles of the feet. The amount of drug in the capillaries of the hands and feet increases due to the friction and subsequent heat that is generated in those extremities. As a result, more drug may leak out of capillaries in these areas. Once out of the blood vessels, the chemotherapy drug damages surrounding tissues.
Which drugs cause hand-foot syndrome?
The chemotherapy drugs that have been reported to cause hand-foot syndrome in some patients include:1
How can hand-foot syndrome be prevented?
Changes to your normal, daily activities after receiving intravenous (through a vein) chemotherapy or during treatment with oral chemotherapy can reduce your chances of developing hand-foot syndrome.
Reduce exposure of hands and feet to friction and heat by avoiding the following:
How is hand-foot syndrome treated?
Hand-foot syndrome is first treated by reducing the dose or stopping treatment with the chemotherapy drug that is causing it. Other approaches to managing hand-foot syndrome include:
Corticosteroids: Steroids work by reducing inflammation. Your doctor may recommend a systemic corticosteroid (administered in a pill) to help relieve the symptoms of hand-foot syndrome.
Dimethyl-sulfoxide (DMSO): Topical treatment with DMSO has shown activity in treating leakage of chemotherapy drugs into tissues.2
Vitamin B6 (pyridoxine): A small clinical trial has shown that treatment with vitamin B6 can reduce the symptoms of hand-foot syndrome.3
1 Nagore E, Insa A, Sanmartin O. Antineoplastic therapy-induced palmar plantar erythrodysesthesia ('hand-foot') syndrome. Incidence, recognition and management. Am J Clin Dermatol. 2000 Jul-Aug; 1(4): 225-34.
2Lopez AM, Wallace L, Dorr RT, Koff M, et al. Topical DMSO treatment for pegylated liposomal doxorubicin-induced palmar-plantar erythrodysesthesia. Cancer Chemother Pharmacol. 1999; 44(4): 303-6.
3 Fabian CJ, Molina R, Slavik M, Dahlberg S, et al. Pyridoxine therapy for palmar-plantar erythrodysesthesia associated with continuous 5-fluorouracil infusion. Invest New Drugs. 1990 Feb; 8(1): 57-63.